Alert archive / Texas / Tornado Warnings in 2022
Tornado Warning 4, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at May 4, 2022, 7:50 PM CDT for Collingsworth County, Texas. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2022, 7:50 PM CDT (00:50 UTC)
- Expired
- May 4, 2022, 8:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Collingsworth County, TX
The radar
The Altus AFB radar (KFDR), 119 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 7:56 PM CDT | HAIL 1 | 8 E Wellington, TX | DELAYED REPORT OF QUARTER SIZE HAIL ALONG HIGHWAY 203 BETWEEN WELLINGTON AND THE OKLAHOMA BORDER. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 1:56 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 687 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 2213 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
471
WFUS54 KAMA 050050
TORAMA
TXC087-050130-
/O.NEW.KAMA.TO.W.0004.220505T0050Z-220505T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
750 PM CDT Wed May 4 2022
The National Weather Service in Amarillo has issued a
* Tornado Warning for...
Southeastern Collingsworth County in the Panhandle of Texas...
* Until 830 PM CDT.
* At 750 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles southeast of Wellington, moving east at 25 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Wellington and Dodson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3475 10025 3492 10023 3496 10000 3475 10000
TIME...MOT...LOC 0050Z 269DEG 18KT 3481 10016
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Ferguson2 follow-up statements
159
WWUS54 KAMA 050101
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
801 PM CDT Wed May 4 2022
TXC087-050130-
/O.CON.KAMA.TO.W.0004.000000T0000Z-220505T0130Z/
Collingsworth TX-
801 PM CDT Wed May 4 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
SOUTHEASTERN COLLINGSWORTH COUNTY...
At 801 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Dodson, or 10 miles east of Wellington, moving east
at 30 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Dodson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3475 10018 3492 10013 3491 10000 3475 10000
TIME...MOT...LOC 0101Z 277DEG 26KT 3482 10003
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75IN
$$
Ferguson999
WWUS54 KAMA 050115
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
815 PM CDT Wed May 4 2022
TXC087-050125-
/O.CAN.KAMA.TO.W.0004.000000T0000Z-220505T0130Z/
Collingsworth TX-
815 PM CDT Wed May 4 2022
...THE TORNADO WARNING FOR SOUTHEASTERN COLLINGSWORTH COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Amarillo.
LAT...LON 3475 10018 3492 10013 3491 10000 3475 10000
TIME...MOT...LOC 0113Z 269DEG 18KT 3482 9994
$$
FergusonWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 4, 6:35 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, May 4, 6:35 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 635 PM CDT Wed May 4 2022 .AVIATION... 00Z TAF Cycle VFR conditions at the Amarillo and Dalhart TAF sites will become MVFR to IFR between 02Z and 13Z Thursday and will then become VFR again after 12Z to 15Z Thursday. VLIFR to IFR conditions at the Guymon TAF site will continue through about 12Z to 15Z Thursday and then become VFR after 12Z to 15Z Thursday. East to southeast winds at the Amarillo TAF site 10 to 20 knots will become north to northwest 10 to 20 knots with gusts near 30 knots after 04Z to 06Z Thursday. East to northeast winds 10 to 20 knots at the Guymon TAF site will become north to northwest around 15 to 25 knots with gusts near 30 knots after 06Z to 08Z Thursday. North to northwest winds at the Dalhart TAF site 15 to 25 knots will continue through 00Z Friday. Schneider && .PREV DISCUSSION... /Issued 200 PM CDT Wed May 4 2022/ SHORT TERM... Thunderstorms are expected to continue east along a dryline early this evening. Large hail, damaging winds, and a tornado or two will also be possible from these storms. More thunderstorms may develop in the cooler air to the northeast of the surface low across the Oklahoma Panhandle and northern Texas Panhandle this afternoon and evening. These storms will likely pose a hail threat. A cold front is expected to sweep through the Panhandles early this evening as an upper upper low moves from south-central colorado to southeast Colorado. This cold front should sweep the low level moisture and any showers and storms off to the southeast this evening. Some showers and thunderstorms will be possible on Thursday across the northeast half of the CWA on the west side of the upper level low as it moves across southwest and south-central Kansas. Highs on Thursday are expected to be in the mid 60's in the eastern Oklahoma Panhandle to the upper 70's in the southwest Texas Panhandle. LONG TERM... Precipitation potential ends Friday in the wake of the upper wave. Buildings heights and large scale descent will lead to an uptick in temperatures with highs in the mid 80s to lower 90s. Relatively light winds should preclude notable fire danger aside from the far western Panhandles. Saturday, apex of the shortwave ridge builds over the CWA. As this occurs, belt of strong flow to our north over the Rockies will lead to lee cyclogenesis in E CO, driving southwesterly winds at the surface in our forecast area. This will lead to the hottest day of the year thus far, with triple digit highs possible and records for May 7th, which are generally in the mid to upper 90s, in jeopardy. Breezy downslope winds also favor critical fire weather conditions, as discussed below. Sunday, while temperatures will likely take a step downward as the aforementioned ridge shifts eastward, only a small trend downward is favored given continued lee troughing in E CO and downslope winds in the Panhandles. Dry conditions would once again favor critical fire danger. Monday into Tuesday, flow aloft transitions to southwesterly. High pressure building over the SE CONUS may allow for return flow from the Gulf of Mexico. While am not overly enthused given the several days of antecedent dry conditions, have retained low end mentions of precip for Tuesday. Ferguson FIRE WEATHER...Saturday through Tuesday... Saturday and Sunday, increasing flow aloft, particularly over the Rockies to our north, will drive lee pressure falls in E CO. As a shortwave ridge brings building heights aloft to the area, particularly on Saturday, very dry conditions are favored as temperatures rise and, given the downslope orientation of the surface winds, available moisture decreases. At this time, neither day favors the development of a notable jet aloft, so wind speeds will be largely gradient drive. Thus, solidly critical conditions are expected but, at this time, fire outbreak conditions are not favored. Will keep an eye on this period, however. Monday and Tuesday, flow aloft becomes southwesterly. While some return flow may advect moisture northward by Tuesday, this pattern should keep things warm and dry with concomitant critical conditions. Ferguson && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 11
Hazardous weather outlook, May 4, 1:52 PM CDT, 5 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 152 PM CDT Wed May 4 2022 OKZ001>003-TXZ001>020-317-051100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 152 PM CDT Wed May 4 2022 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms are possible this afternoon through tonight across all but the far southwest Texas Panhandle. Large hail, damaging winds, and tornadoes are possible. Heavy rain may cause localized flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms may linger into Thursday morning, but severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Emergency Managers and spotter groups should be ready for activation through tonight.
In the hours before
Local storm report, May 4, 4:03 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
403 PM CDT WED MAY 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 4 NNW WASHBURN 35.23N 101.60W
05/04/2022 E0.88 INCH CARSON TX PUBLIC
&&
TLHSpecial weather statement, May 4, 4:32 PM CDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Amarillo TX
432 PM CDT Wed May 4 2022
TXZ002-042200-
Sherman TX-
432 PM CDT Wed May 4 2022
...A strong thunderstorm will impact portions of northern Sherman
County through 500 PM CDT...
At 432 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Stratford, moving east at 15
mph.
HAZARD...Landspouts, wind gusts of 50 to 55 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Stratford and Texhoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 10171 3637 10162 3633 10162 3626 10213
3645 10216 3650 10208
TIME...MOT...LOC 2132Z 256DEG 15KT 3634 10205
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
FergusonSpecial weather statement, May 4, 4:44 PM CDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Amarillo TX
444 PM CDT Wed May 4 2022
TXZ013-018-042215-
Carson TX-Armstrong TX-
444 PM CDT Wed May 4 2022
...A strong thunderstorm will impact portions of northern Armstrong
and southeastern Carson Counties through 515 PM CDT...
At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Claude, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Claude.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.
&&
LAT...LON 3495 10150 3509 10162 3546 10120 3507 10109
TIME...MOT...LOC 2143Z 227DEG 29KT 3509 10145
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
FergusonSpecial weather statement, May 4, 5:08 PM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Amarillo TX
508 PM CDT Wed May 4 2022
TXZ013-018-042245-
Carson TX-Armstrong TX-
508 PM CDT Wed May 4 2022
...A strong thunderstorm will impact portions of northeastern
Armstrong and southeastern Carson Counties through 545 PM CDT...
At 508 PM CDT, Doppler radar was tracking a strong thunderstorm near
Claude, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Claude and Groom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.
&&
LAT...LON 3518 10152 3547 10109 3511 10109 3502 10148
TIME...MOT...LOC 2208Z 232DEG 30KT 3515 10134
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
FergusonSpecial weather statement, May 4, 6:34 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
634 PM CDT Wed May 4 2022
TXZ014-015-050000-
Gray TX-Wheeler TX-
634 PM CDT Wed May 4 2022
...A strong thunderstorm will impact portions of northern Wheeler and
southeastern Gray Counties through 700 PM CDT...
At 634 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Kellerville, or 21 miles southeast of Pampa, moving
east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Briscoe, Wheeler, New Mobeetie, Kellerville and Mobeetie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.
&&
LAT...LON 3537 10012 3526 10067 3543 10074 3562 10024
3562 10022
TIME...MOT...LOC 2334Z 251DEG 35KT 3537 10065
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
FergusonSpecial weather statement, May 4, 7:28 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
728 PM CDT Wed May 4 2022
TXZ010-015-050100-
Hemphill TX-Wheeler TX-
728 PM CDT Wed May 4 2022
...A strong thunderstorm will impact portions of eastern Wheeler and
southeastern Hemphill Counties through 800 PM CDT...
At 728 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Wheeler, or 15 miles northeast of Shamrock, moving east
at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Briscoe, Wheeler, Allison and Twitty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.
&&
LAT...LON 3527 10033 3571 10028 3577 10000 3525 10000
TIME...MOT...LOC 0028Z 272DEG 25KT 3542 10012
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
FergusonThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:12 PM CDT | Tornado Warning | AMA | Collingsworth, Donley | 48 min |
| May 4, 7:28 PM CDT | Special Weather Statement | AMA | Wheeler | 32 min |
| May 4, 8:19 PM CDT | Special Weather Statement | AMA | Wheeler | 26 min |
| May 4, 10:55 PM CDT | Special Weather Statement | AMA | Hemphill | 35 min |
| May 4, 11:17 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb, Ochiltree, Roberts | 29 min |
| May 5, 2:30 PM CDT | Fire Weather Watch | AMA | Armstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 9 more | 24 hr |
Nearby
Tornado Warnings in Texas, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.